# SDR 20000712SH011

- Difficulty date: June 22, 2000
- Submitted: July 12, 2000
- Operation: General aviation
- Aircraft: N6467R
- Make and model: Piper PA-28-140
- Aircraft serial: 281655
- System (JASC): 5553 · Vertical Stabilizer, Attach Fittings
- Part: Bolt
- Part number: AN311
- Condition: Damaged
- Location: Stabilator
- Stage of operation: IN
- How discovered: V
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

DURING ANNUAL INSPECTION, THE CONTROL SURFACES WERE FOUND TO HAVE NEVER BEEN RE-BALANCED AFTER THE AIRCRAFT HAD BEEN RE-PAINTED SOMETIME PRIOR.  WHEN REMOVING THE STABILATOR, IT WAS FOUND THAT THE MOUNTING BOLTS COULD NOT BE REMOVED WITHOUT BEING CUT OFF.  ON CLOSER INSPECTION UPON REMOVAL, THE BOLTS HAD BEEN DEFORMED WITH A JOGGLE/BEND FORMED IN THE SHANK.  AFTER REMOVING PAINT FROM THE BOLT HEADS, FOUND THAT AN3 BOLTS WERE INSTALLED INSTEAD OF THE STRONGER NAS1104-17 AS SPECIFIED IN THE PARTS MANUAL.  PRIOR TO REMOVAL, THE BOLTS APPEARED NORMAL AND UNDAMAGED.  HIGH LOADS ON THE STABILATOR AND  INCORRECT HARDWARE WERE POSSIBLE CAUSES.  (X)
